Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

3 Bumps

ADHD mommas please help...

My five year old was diagnosed with ADHD in Aug. He started on 10mg of Metadate CD. It wasn't strong enough so they upped him to 20mg of the same med. It started wearing off to soon in the day and Thursday he had a episode when it was time to get on the bus where he had to be carried onto the bus. Itook him to the Dr on Tuesday and they upped him to 30mg of the same med. Today he had another break down at school at dissmisal time again. I spoke with his teacher and she says the principal said if he is still doing this within the next week then we will have to find another way to get him to and from school. As of right now I don't have a car or anyway to get him there and back except to put him on the bus. Has anyone else been through this or have any advice? PLEASE HELP I don't know what to do and when I ask him why he don't want to get onthe bus to come home he just says nothing.

Answer Question
 
XandersMomma07

Asked by XandersMomma07 at 5:20 PM on Jan. 10, 2013 in Kids' Health

Level 11 (512 Credits)
Answers (28)
  • Did you get a second opinion on the ADHD diagnosis? Have you tried any sort of therapy such as play therapy to address his ADHD symptoms? Did the outburst start before or after the medication started. Has anything happened on the bus that you are aware of?
    But_Mommie

    Answer by But_Mommie at 5:25 PM on Jan. 10, 2013

  • One more- did his diagnosis come from a medical doctor or a psychiatrist/pschologist?
    But_Mommie

    Answer by But_Mommie at 5:26 PM on Jan. 10, 2013

  • Doesn't seem like that med is the right one. Kids don't react to every med in the same way, so I would talk to his doctor about trying something else. My son is doing very well on Concerta, and I have also heard great things about Vyvanse.
    JulieJacobKyle

    Answer by JulieJacobKyle at 5:41 PM on Jan. 10, 2013

  • My son is on a long acting Vyvanse. It lasts 12 hours. Maybe you need a different med. I would call the doctor right away and see about switching. Sometimes they have a bad reaction.
    mompam

    Answer by mompam at 5:45 PM on Jan. 10, 2013

  • Dianosed by his ped thats all we around here we live in the middle of nowhere nothing happened on the bus that i am aware of and the driver says nothing happened and he sits in the front seat across from the driver he had outbursts before but since starting on his meds the one thursdy and today are the only ones
    XandersMomma07

    Comment by XandersMomma07 (original poster) at 5:47 PM on Jan. 10, 2013

  • Did anybody ask the kid if there was a reason why he doesn't want to get on the bus?
    feralxat

    Answer by feralxat at 5:47 PM on Jan. 10, 2013

  • It's most likely rebound effect if it happens at the end of the day. Typically when seen I always suggest to my patients an afternoon dose. The medication is leaving the system and as a result the kid is experiencing withdrawl and their emotions are brittle. If you can have your doctor document it they can't kick him off the bus due to something medication wise that you are trying. If breakdowns are always at the end of the day...yeah it's rebound. Your doctor should have warned you. It does not mean it is the wrong medication at all. It just means making adjustments if all else is going well. Focalin is classic for this. Which is what I suspect you have the generic for.
    frogdawg

    Answer by frogdawg at 5:51 PM on Jan. 10, 2013

  • Some medications have time-released capsule versions which work better for some patients than just one dose given in the morning.
    Ballad

    Answer by Ballad at 5:55 PM on Jan. 10, 2013

  • What do you mean by he has a break down? Because if it's a new thing, and you're talking like a total crying jag kind of thing, I'd wonder if it's not the ADHD, but instead something happening/happened on the bus that has him not wanting to get on. Otherwise, frogdawg had an excellent point. When my boys were on the meds, that was how I could tell they'd worn off - they'd get angry/hurt/scared/whatever at the drop of a hat where I'd be like "wtf?" completely unable to figure out why on earth he'd be acting like that. And it could be that it's not the right med. Or even that it's not ADHD at all. Time to have a sit down with his doctor, in my opinion.
    wendythewriter

    Answer by wendythewriter at 6:08 PM on Jan. 10, 2013

  • My son is on the generic version of Concerta. We're still within the first month of dosage. He has his awesome days, and he has days where you'd swear he hasn't taken his meds. We're also finding out that this med is lasting about 6 hours. If that's consistent, we may look into a booster dose at about noon for him to take at school to help him last the day and also make it through his taekwondo class in the evening.

    His refusal to get on the bus screams at me that something has happened ON the bus, or near/associated with the bus that he does NOT like. Reinforce to him that you can't help him unless he tells you what's going on. My gut says there is something that has happened that he doesn't want to talk about, but needs to get out so you can help him.
    Rosehawk

    Answer by Rosehawk at 6:08 PM on Jan. 10, 2013

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN